You probably know that problems can occur when you combine different drugs or use certain drugs in conjunction with certain foods. Yet are you aware that a wide variety of commonly used drugs—including prescription, over-the-counter and herbal products—can affect your response to exercise, potentially increasing your risk of injury? Discover how to stay safe using these tips on drugs and exercise from Carol Krucoff, coauthor of Healing Moves: How to Cure, Relieve and Prevent Common Ailments With Exercise (Harmony Books, 2000).

1. Read Labels. You may know that the caffeine found in coffee, colas and some aspirin products is a stimulant. However, cold medications, diet pills, allergy remedies and herbal teas may also contain compounds that can elevate your heart rate.

2. Be Careful When Taking Stimulants. For most people, taking a normal dose of any of the above-mentioned stimulants is unlikely to cause a problem. However, problems can arise when several of these products are combined and then exercise, which is also a stimulant, is added to the mix. Excessive use of stimulants can lead to health problems such as an irregular heartbeat.

3. Check Ingredients in Dietary Supplements. Dietary supplements may also contain stimulants and can be dangerous if overused. Don’t think that products labeled “natural” are necessarily harmless. Because dietary supplements are exempt from government regulation in terms of purity, potency and labeling, you need to be especially cautious when taking these products.

4. Be Aware That Dehydration Can Be Dangerous. Make sure you drink plenty of water during exercise and life in general. When you are dehydrated, your bloodstream is more concentrated, which can increase the effect of a drug, notes American Pharmaceutical Association spokesman Daniel Albrant. Drinking alcoholic beverages raises the risk of dehydration, as does exercise if you don’t regularly replace lost fluids.

5. Watch Out for Fluoroquinolones. A class of antibiotics called fluoroquinolones has recently attracted the attention of sports medicine experts. Routinely prescribed for upper-respiratory, intestinal and urinary-tract infections, fluoroquinolones (such as Ciprofloxacin, or Cipro) have been linked to serious tendon injuries, often in the shoulder, hand and Achilles tendon. You are at greatest risk for injury when combining these antibiotics with high-impact activities, heavy weight lifting, or sports involving jumping and rapid acceleration and deceleration.

6. Pay Attention to Usage Instructions. Sometimes medications that are safe in small doses are dangerous in large doses. For example, older exercise enthusiasts often overuse ibuprofen and other nonsteroidal anti-inflammatory drugs. Caution: If you rely on these drugs to mask pain, you may block your body’s signals that something is wrong and could expose yourself to injury.

7. Be Careful With Drowsiness-Inducing Medications. Injury can also occur when you take drowsiness-inducing medications, such as antihistamines, before exercising. “These medications can decrease reaction time, balance and coordination,” says Mark Chamberlain, a drug information specialist at the University of Maryland at Baltimore. “People taking them should avoid things like cycling or using mechanical equipment like a treadmill.”

8. Introduce New Drugs Slowly. How can you prevent adverse reactions between drugs and exercise? One way is to give your body a chance to tell you how it reacts to a new drug. Take the medication for a day and pay attention to its effects.

9. Rest When You’re Sick. Another way to forestall problems is by listening to your body when it doesn’t feel well. Avoid being obsessed with exercise. If you are sick enough to require medication, your body may benefit more from rest than from a workout.

10. Learn More About Drugs and Exercise. The U.S. Food and Drug Administration offers information on prescription and over-the-counter medications at www.fda.gov. The Web site www.drugfacts.com is another helpful source.